Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

May 18, 2004Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2004, 4:46 PM EDT for Fayette County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 4:46 PM EDT (20:46 UTC)
Expired
May 18, 2004, 5:45 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS51 KPBZ 182046
SVRPBZ
PAC051-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  FAIRCHANCE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEITH-HATFIELD...
  UNIONTOWN...
  OLIVER...
  HOPWOOD...
  EAST UNIONTOWN...
  DUNBAR...
  OHIOPYLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3995 7988 3973 7987 3974 7912 4001 7913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:20 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 18, 2:20 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE MAY 18 2004

WARM MOIST UNSTABLE AIRMASS PRECEDES FRONTAL BNDRY THAT WILL SWING
SEWD TNGT WITH PWS AOA 1.5...CONCERN FROM REPEAT STORMS MOVING OVER
PREVIOUS SATURATED GROUNDS FROM THIS MRNG/FLOODING.
SVR WATCH IN EFFECT THRU 8PM AND FLD WATCH CONTINUES TNGT.
MDLS VARY ON SWD MVMT OF BNDRY BY 12/19 WITH ETA(SLOWER) TO ARND
SWRN PA WHILE GFS TO M/D LINE. BOTH MDLS THOUGH
HOLD ONTO PRECIP ACROSS SRN SXNS WED IN NEAR ZONAL FLOW.
BNDRY THEN WILL WORK ITS WAY BACK SLOWLY NEWD WITH THREAT FOR PRECIP
INTO FRIDAY. MEDR PROGS PUSH WARM FRONTAL BNDRY WELL N OF REGION SAT
WITH BROAD WSW WARM MOIST FLOW...WITH CONTD THREAT FOR CHC POPS AND
ABV NORMAL TEMPS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE
MDC023.

OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077...
WVC093...WVC103.

&&
Hazardous weather outlook, May 18, 2:10 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
210 PM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING
WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE
THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY
THUNDERSTORM RAINS OF DAY 1.

FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 18, 12:49 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT TUE MAY 18 2004

OHZ039-048-057-058-181815-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
1249 PM EDT TUE MAY 18 2004

...THUNDERSTORMS DEVELOPING...

NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY
RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO
COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES.  THESE
STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW
LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2
PM.
Special weather statement, May 18, 2:02 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT TUE MAY 18 2004

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-181915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-
LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-
202 PM EDT TUE MAY 18 2004

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG
WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE
AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY
RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.
Special weather statement, May 18, 2:34 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT TUE MAY 18 2004

OHZ039-182130-
TUSCARAWAS OH-
234 PM EDT TUE MAY 18 2004

...HEAVY RAIN OVER DENNISON AND UHRICHSVILLE IN TUCSCARAWAS COUNTY...

ABOUT AN INCH OF RAIN HAS FALLEN OVER DENNISON AND UHRICHSVILLE
DURING THE PAST HOUR. MINOR ROAD FLOODING AND PONDING OF WATER ON
ROAD SURFACES IS POSSIBLE FOR THE NEXT SEVERAL HOURS. IF ADDITIONAL
RAINFALL OCCURS IN THE SAME AREA MORE SERIOUS FLOODING COULD RESULT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 18, 3:41 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT TUE MAY 18 2004

PAZ030-182037-
WESTMORELAND PA-
341 PM EDT TUE MAY 18 2004

...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY...

THUNDERSTORMS WITH HAIL... GUSTY WINDS... TORRENTIAL RAINS AND
FREQUENT LIGHTNING WERE OCCURRING IN THE EASTERN HALF OF WESTMORELAND
COUNTY BETWEEN LATROBE AND MOUNT PLEASANT.  TRAVELERS ALONG ROUTE 711
ROUTE 30 AND INTERSTATE 76 WILL ENCOUNTER REDUCED VISIBILITIES FROM
THESE STORMS.  THE STORMS ARE MOVING SLOWLY TO THE EAST AND WILL
IMPACT PLACES LIKE ACME... DONEGAL STAHLSTOWN AND LIGONIER.
Local storm report, May 18, 3:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SEWICKLEY               40.54N 80.18W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            ROADS FLOODED.

0325 PM     FLASH FLOOD      WEST VIEW               40.52N 80.03W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TWO ROADS CLOSED BY FLOOD.

0330 PM     TSTM WND DMG     WEST VIEW               40.52N 80.03W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TREE DOWN ON BABCOCK BLVD.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:09 PM EDTSevere Thunderstorm WarningPBZWashington66 min
May 17, 8:37 PM EDTSevere Thunderstorm WarningPBZAllegheny53 min
May 17, 8:46 PM EDTSevere Thunderstorm WarningPBZWestmoreland59 min
May 17, 9:02 PM EDTSevere Thunderstorm WarningPBZButler58 min
May 18, 2:45 PM EDTFlash Flood WarningPBZAllegheny3 hr
May 18, 2:51 PM EDTFlash Flood WarningPBZWestmoreland3 hr
May 18, 2:59 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
May 18, 3:06 PM EDTSevere Thunderstorm WarningPBZWashington39 min
May 18, 3:25 PM EDTFlash Flood WarningPBZIndiana3 hr
May 18, 4:18 PM EDTFlash Flood WarningPBZFayette3 hr
May 18, 4:21 PM EDTSevere Thunderstorm WarningPBZGreene54 min
May 18, 4:45 PM EDTFlash Flood WarningPBZGreene3 hr
May 18, 6:18 PM EDTSevere Thunderstorm WarningPBZButler57 min
May 18, 6:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
May 18, 6:33 PM EDTFlash Flood WarningPBZButler3 hr
May 18, 6:34 PM EDTSevere Thunderstorm WarningPBZClarion56 min
May 18, 7:17 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.